MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; ORTHOPEDIC INTERNAL FIXATION SYSTEMS, SPINAL

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; ORTHOPEDIC INTERNAL FIXATION SYSTEMS, SPINAL
Model Number MC2-5590S
Medical Device Problem Codes Corroded (1131); Structural Problem (2506); Failure to Advance (2524); Detachment of Device or Device Component (2907); Migration (4003); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for evaluation as it will be returned to new castle engineering lab.Radiographs provided confirmed the alleged event.No root cause can be confirmed at this time.
 
Event or Problem Description
Information was received that x-ray images revealed that the end cap had disengaged from the rod.It is unknown if a revision procedure is planned.There was no patient injury reported.
 
Additional Manufacturer Narrative
No product has been returned for evaluation as it remains in-situ.Radiographs provided confirmed the alleged event.Even though no product has been returned, fsca investigation was performed and variation in the torque applied to the threaded cap during the assembly process was identified as the root cause of the failure.Per the manufacturing instructions, the threaded cap must be tightened to 40 in-lbs.Although all operators followed the assembly procedure, and the torque wrench indicated 40 in-lbs was applied, the manner of using the torque wrench resulted in variances in applied torque.The manner in which the operator handles the torque wrench may impact the actual torque applied to the end cap, thereby creating a false positive that the specified torque has been applied.If the specified torque is not applied, the effectiveness of the cap tightening process may be compromised.
 
Event or Problem Description
The device was sent to newcastle university engineering lab for evaluation who reported that the rod was tested in a jig with an external remote controller (erc) and did not exert any force during testing.The end cap was found to be out of position prior to disassembly of the rod and the extending bar was covered with rust-colored debris.Clearly, with the end cap and its sealing o-rings not in position, the sealing mechanism was compromised.The internal o-ring seal was intact but slightly damaged and the leadscrew was seized inside the extending bar.No additional information is available.
 
Additional Manufacturer Narrative
Additional data: b5, b6, d9, g2, h6, h10 a review of the device history records (dhr) confirmed the device met all quality inspections and specifications prior to release.If any additional information is provided, a supplemental report will be submitted.

Brand Name
MAGEC SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
ORTHOPEDIC INTERNAL FIXATION SYSTEMS, SPINAL
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise
suite 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.V
101 enterprise
suite 100
aliso viejo CA 92656
Manufacturer Contact
tiara rae
101 enterprise
suite 100
aliso viejo, CA 92656
MDR Report Key9765878
Report Number3006179046-2020-00119
Device Sequence Number618332
Product Code PGN
UDI-Device Identifier00812258022662
UDI-Public812258022662
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K171791
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall,Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMC2-5590S
Device Lot Number8062511AAA
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/20/2020
Supplement Date Received by Manufacturer01/07/2021
02/01/2023
Initial Report FDA Received Date02/27/2020
Supplement Report FDA Received Date01/07/2021
02/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/25/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1898-2020
Patient Sequence Number1
Patient Age6 YR
Patient SexMale